Kansas, 2025

Damaging Wind in Kansas, September 23, 2025

September 23, 2025 · NWS TOP · 1 event in 1 county or zone

Pre-dawn storms moved across north-central and northeast Kansas. One cluster of storms briefly produced strong outflow with locally gusty winds to around 55 to 60 mph that downed one tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Pre-dawn storms moved across north-central and northeast Kansas. One cluster of storms briefly produced strong outflow with locally gusty winds to around 55 to 60 mph that downed one tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 23, 1:20 AM CST, 3 hours 2 minutes earlier. Its key messages:

  • Thunderstorms build into the area this morning, some of which could be strong and produce a brief damaging wind gust, and rain rates in excess of an inch an hour.
  • Chances for showers and storms continue through the day Tuesday (50-60% chance) and into Wednesday (20-40%) before dry conditions return Wednesday night.
  • Dry and mild conditions expected Thursday into early next week.
Area forecast discussion, Sep 23, 1:20 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
220 AM CDT Tue Sep 23 2025

.KEY MESSAGES...

- Thunderstorms build into the area this morning, some of which
  could be strong and produce a brief damaging wind gust, and
  rain rates in excess of an inch an hour.

- Chances for showers and storms continue through the day
  Tuesday (50-60% chance) and into Wednesday (20-40%) before
  dry conditions return Wednesday night.

- Dry and mild conditions expected Thursday into early next
  week.

&&

.DISCUSSION...
Issued at 159 AM CDT Tue Sep 23 2025

Two complexes of storms are converging on our area this morning.
The first one, currently moving across southern Kansas is
associated with surface trough and low-level jet. The second
one, currently over southeast Nebraska is associated with cold
pool surging south.

Models have been in good agreement with these features
intersecting northeast Kansas by around sunrise. The threat for
severe storms is very low and the window for any severe threat
is very narrow. From around 5 am to 7 am CAMs continue to depict
around 1,500 J/Kg of elevated CAPE and steep elevated lapse
rates. However, with significant boundary- layer CIN in place,
it would be a tall order for stronger wind gusts to reach the
surface and with a lack of shear (20 knots or less of effective
shear) hail is also not probable.

What is more likely is heavy rainfall. With that elevated
instability and PWATs around 1.75 inches, rain rates in excess
of an inch an hour are favored in stronger storms early this
morning. Instability and stronger lift will move quickly out of
the area by mid-morning and the higher rain rates with them.
Generally a half inch to as much as an inch and quarter are
favored across the area. Some isolated locations that experience
the strongest storms could see higher amounts.

Scattered showers and isolated thunderstorms are possible
through the rest of the day and into Wednesday as the main
upper-level low slowly pivots over Kansas before exiting the
area Wednesday night. Thereafter, an upper- level ridge builds
into the central Plains and we are favored to remain dry and
mild through the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1210 AM CDT Tue Sep 23 2025

VFR becoming MVFR at all sites by 12z. A line of showers and
thunderstorms will move from west to east across the state
overnight and into the morning. Showers and thunderstorms are
expected at all TAF sites by 12z. Scattered showers and isolated
thunderstorms are possible through entire TAF period, but
confidence in coverage is too low to keep a prevailing mention
past this morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jones
AVIATION...Jones
Hazardous weather outlook, Sep 23, 2:19 AM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 AM CDT Tue Sep 23 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-240830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 AM CDT Tue Sep 23 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms will move into the area early this morning, some of
which could be strong and produce a brief damaging wind gust, and
rain rates in excess of an inch an hour.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 95 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
September 23, 4:22 AM CST to 4:23 AM CST
Where
Marshall County, 2.07 mi S of Beattie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.840, -96.420

One large tree blown down over the highway and damage to a road sign. Delayed report, time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289151.